Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 209, NWS Kansas City, MO

July 8, 2008Cass County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 8, 2008, 1:20 PM CDT for Cass County, Missouri; Miami County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2008, 1:20 PM CDT (18:20 UTC)
Expired
Jul 8, 2008, 1:40 PM CDT
In force
20 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:42 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 8, 12:42 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT TUE JUL 8 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

CONVECTION CONTINUES TO FIRE ALONG ILL-DEFINED SFC BOUNDARY AND
STALLED H850 THETA-E AXIS STRETCHING ACROSS NORTH CENTRAL KANSAS NE
ACROSS NORTHERN MO. THIS CONVECTION HAS PLUNGED SEVERAL OUTFLOW
BOUNDARIES SOUTHWARD AND INTO THE CENTRAL PORTIONS OF THE CWA. AS OF
315 AM CDT...LOOPS OF COMPOSITE RADAR REFLECTIVITY SHOW ONE SUCH
BOUNDARY CURRENTLY STALLED FROM NEAR EMPORIA THROUGH NORTH KC AND ON
EAST TOWARDS MACON. WHILE THIS BOUNDARY IS LIKELY BECOMING VERY
DIFFUSE IN ITS MATURE STAGE...WILL NEED TO CONTINUE TO KEEP TABS ON
ITS LOCATION THROUGHOUT THE DAY AS IT COULD SERVE AS A FOCAL POINT
FOR STALLING CONVECTION LATER THIS AFTERNOON.

THIS BEING SAID...EXPECTING CONVECTION TO CONTINUE TO PERCOLATE
ACROSS NORTHERN AND NORTHEASTERN MO...AS CONVERGENCE OF 25-30 KNOT
LLJ CONTINUES TO FOCUS IN THOSE AREAS. CONVECTION WILL LIKELY BEGIN
TO WANE TOWARDS DAYBREAK AS LLJ VEERS AND WEAKENS. BIGGEST CONCERNS
TODAY REMAIN WITH POTENTIAL FOR ISOLATED SVR WEATHER THIS AFTN AND
POTENTIAL FOR HEAVY RAIN LATER TODAY AND INTO THE OVERNIGHT HOURS. WV
IMAGERY SHOWS LARGE PLUME OF MOISTURE STREAMING INTO THE MIDWEST FROM
THE SW CONUS. EMBEDDED IN THIS MOISTURE ARE SEVERAL WEAK MID-LVL
DISTURBANCES TRANSLATING INTO A WEAK SHEAR AXIS STRETCHING FROM NW MO
INTO THE OKLAHOMA PANHANDLE.

BY LATE MORNING...ILL-DEFINED SFC BOUNDARY WILL ONLY SLOWLY SETTLE
SOUTHWARD INTO NORTHERN MO. WITH CONVECTION WANING...CLOUD COVER
SHOULD OPEN UP ENOUGH TO ALLOW FOR POCKETS OF INSTABILITY TO DEVELOP.
SOUNDINGS POINT TO A FAIRLY UNCAPPED AND MOIST ENVIRONMENT WHICH WILL
PROMOTE RAPID AND ROBUST CONVECTIVE DEVELOPMENT BY EARLY AFTERNOON
ALONG THE STALLED H850 AXIS AS CONVECTIVE TEMPS IN THE MID 80S ARE
REACHED ACROSS MUCH OF THE CWA. THIS IDEA IS BACKED UP BY SEVERAL
MODEL SOLUTIONS THIS MORNING...WITH THE 4KM NSSL WRF HANDING THE
EXPECTED SITUATION VERY WELL. 0-6 KM BULK SHEAR VALUES REMAIN IN THE
25-35 KNOTS RANGE...WITH MUCAPE POCKETS NEAR 2000 J/KG LIKELY. THIS
BEING SAID...GIVEN HIGH PRECIPITABLE WATER VALUES...WEAK SHEAR...AND
RATHER THIN CAPE VALUES POSSIBILITIES OF SMALL HAIL AS OPPOSED TO SVR
HAIL WILL BE INCREASED. ATTM HIGHEST THREATS WOULD BE FROM DAMAGING
WINDS GIVEN POTENTIAL FOR MULTICELL CLUSTERS AND PULSE STORMS
DROPPING WATER LOADED DOWNDRAFTS.

EXPECTING CONVECTION TO BEGIN TO WEAKEN TOWARDS SUNSET AS ELEVATED
INSTABILITY BEGINS TO LESSEN.  HOWEVER...WILL THEN NEED TO KEEP AN
EYE ON THE MOVEMENT OF SHEAR AXIS AS SEVERAL MODELS CONTINUE TO
DEVELOP AN MCS ALONG AND TO THE SOUTH OF THIS AXIS ACROSS SOUTH
CENTRAL KANSAS EARLY IN THE EVE AND PUSH THE COMPLEX EASTWARD
TOWARDS THE SOUTHERN HALF OF THE CWA BY MIDNIGHT.  GIVEN THE
COMPLEXITIES OF THE FORECAST EARLIER IN THE DAY AND WITHOUT KNOWING
WHERE OUTFLOW BOUNDARIES WILL REMAIN...VERY UNCERTAIN AS TO WHETHER
THIS WILL HAPPEN OR NOT.  NEVERTHELESS...SCATTERED PRECIP IS
EXPECTED TO DEVELOP ALONG THE THETA-E AXIS LATER IN THE NIGHTTIME
HOURS ONCE LLJ INCREASES.

ATTM...WILL HOLD OFF ON ISSUING A FLASH FLOOD OR FLOOD WATCH THIS
MORNING.  AS MENTIONED BY EARLIER SHIFT...FFG AND HEADWATER GUIDANCE
VALUES HAVE INCREASED GREATLY IN THE PAST 2-3 DAYS AND ARE NOW
APPROACHING AND BEYOND THE 2 RANGE IN BOTH 1 AND 3 HR GUIDANCE
WINDOWS.  THIS BEING SAID...WILL NOT RULE OUT A FEW LOCALIZED HIGH
RAINFALL TOTALS GIVEN THE SLOW MOVEMENT OF STORMS THIS
AFTN...HOWEVER WITHOUT SOME MECHANISM TO FOCUS ON AND WITH
UNCERTAINTIES OF COLD POOL DEVELOPMENT...IT IS PROVING EXTREMELY
DIFFICULT TO PINPOINT WHERE THIS AREA COULD BE. AM MORE CONCERNED
ABOUT LATE THIS EVENING AND OVERNIGHT IF MCS CAN DEVELOP AND PUSH
EASTWARD. AREAS IM CURRENTLY MOST CONCERNED ABOUT WOULD BE ALONG
AND SOUTH OF HIGHWAY 50...AND IF RAIN CAN ESTABLISH ITSELF INTO THE
AREA...FLOODING OF THE SOUTH GRAND...BLACKWATER AND BIG CREEK BASINS
MAY BE POSSIBLE. HOWEVER ELEVATED INSTABILITY WILL BE GREATLY
DIMINISHED BY THAT TIME AND EFFECTIVE PRECIP RATES MAY BE
CONSIDERABLY LOWER AND SIMILAR TO THOSE CURRENTLY OVER CENTRAL KS.
WILL CONTINUE TO HIGHLIGHT LOCALIZED HEAVY RAIN POTENTIAL IN BOTH
GRIDS AND HWO AND ALLOW NEXT SHIFT TO PIN POINT POTENTIAL LATER THIS
EVENING.

FRONT SHOULD PUSH FAR ENOUGH SOUTH BY WEDNESDAY TO END THREAT OF
PRECIPITATION OVER THE AREA.  THE SOUTHERN ZONES MAY BE AFFECTED BY
SOME LINGERING PRECIP IN THE MORNING HOURS...WITH CLEARING POSSIBLE
LATER IN THE DAY.  TEMPERATURES WILL FALL BACK TO AVERAGES THROUGH
THE END OF THE WEEK AS SFC HIGH PRESSURE PREVAILS.  NEXT SYSTEM
LOOKS TO REACH THE AREA BY THE END OF THE WEEK...WITH ANOTHER COLD
FRONT BRINGING PRECIP CHANCES BACK TO THE REGION BY SATURDAY.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...ANOTHER AREA OF SHOWERS WILL MOVE INTO THE
TERMINALS THIS AFTERNOON. THUNDERSTORMS ARE A BETTER BET FOR THE
KANSAS CITY TERMINALS WITH MVFR CEILINGS AND VISIBILITIES POSSIBLE
BETWEEN 21Z-01Z. STJ APPEARS TO HAVE A SMALLER WINDOW FOR
THUNDERSTORMS AND THEY SHOULD BE LESS INTENSE. THE RAIN WILL EXIT
THE STJ SITE EARLY THIS EVENING WITH VFR CEILINGS MOVING IN...AND IN
THE KC AREA BY MID TO LATE EVENING.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 8, 1:10 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT TUE JUL 8 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
110 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF A SLOW MOVING UPPER LEVEL DISTURBANCE LYING ACROSS
KANSAS AND MISSOURI INTERACTING WITH A NEARLY STATIONARY FRONT AND A
PLUME OF VERY MOIST AND UNSTABLE AIR WILL RESULT IN PERIODS OF
HEAVY RAIN PRODUCING THUNDERSTORMS FROM EASTERN KANSAS THROUGH
CENTRAL MISSOURI. THE MOST LIKELY AREAS TO RECEIVE HEAVY RAINFALL BETWEEN
1 AND 2 INCHES AND LOCALIZED FLOODING WILL BE SOUTH OF A HILLSDALE
LAKE IN EAST CENTRAL KANSAS TO BOONVILLE LINE. FURTHER NORTH FROM
KANSAS CITY TO MOBERLY RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE.

ALTHOUGH HEAVY RAINFALL WILL BE THE PRIMARY SEVERE WEATHER ASSOCIATED
WITH THIS SYSTEM THERE REMAINS A POTENTIAL FOR AN ISOLATED STORM OR
TWO WHICH COULD BRIEFLY PRODUCE LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY WEDNESDAY
MORNING...MAINLY SOUTH OF A LINE FROM PAOLA KANSAS TO BUTLER AND
SEDALIA. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE
ADDITIONAL HEAVY RAINFALL.

SATURDAY AND SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER THE
REGION AS A COLD FRONT DROPS SOUTH. AT THIS TIME CONFIDENCE IS TOO
LOW ON THE TIMING OF THE ARRIVAL OF THE FRONT TO ASSIGN A SEVERE
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THROUGH THE
EVENING HOURS. SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:46 AM CDTFlash Flood WarningEAXSchuyler5 hr
Jul 8, 6:10 AM CDTFlash Flood WarningEAXPutnam6 hr
Jul 8, 12:15 PM CDTFlash Flood WatchEAXBates, Cass, Cooper, Henry, Johnson, Pettis10 hr
Jul 8, 1:59 PM CDTAreal Flood AdvisoryEAXJackson48 min
Jul 8, 2:18 PM CDTFlash Flood WarningEAXJackson3 hr
Jul 8, 2:21 PM CDTFlash Flood WarningEAXMacon4 hr
Jul 8, 2:30 PM CDTAreal Flood AdvisoryEAXCarroll, Lafayette, Ray6 hr
Jul 8, 3:09 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Saline6 hr
Jul 8, 3:32 PM CDTAreal Flood AdvisoryEAXChariton, Howard, Randolph6 hr
Jul 8, 3:57 PM CDTFlash Flood WarningEAXCarroll, Chariton, Howard, Saline5 hr
Jul 8, 5:23 PM CDTAreal Flood AdvisoryEAXJackson3 hr
Jul 8, 4:51 PM CDTAreal Flood AdvisoryEAXLeavenworth4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.